How long would you treat a 19-year-old woman in whom acute proximal venous thromboembolism (VTE) occurred as early as one month after starting oral contraception? Would you perform diagnostic workup for thrombophilia in this patient?
Jeffrey Weitz: The question starts with a 19-year-old woman who develops a proximal deep vein thrombosis 1 month after starting the oral contraceptive pill. How long do we need to treat her?
I consider this a provoked VTE. It is provoked by the estrogen component of the birth control pill. As we said before [see: Discontinuation of anticoagulant agents in patients with a history of PE], for provoked VTE, the minimum duration of treatment is 3 months. She should receive at least 3 months of anticoagulation treatment. The birth control pill should be stopped. An alternate method of contraception should be employed: either progesterone-only pill or an intrauterine device (IUD). You can use a progesterone-impregnated IUD for contraception. It would be reasonable to stop after 3 months to repeat the ultrasound, just so you have a new baseline and to take it from there and have her avoid estrogen therapy in the future.
As far as thrombophilia testing goes, yes, she might have a hereditary thrombophilia. The most common would be factor V Leiden, the second most common would be the prothrombin gene mutation that may have increased her risk of developing thrombosis with the added risk factor of the estrogen therapy. But testing her for those will not change her management one bit. In general, unless she really wanted to know, I would not test her for those mutations because it is not going to change how I manage her. We know that she had this. We know that she should avoid estrogen in the future. We also know that she has had an episode of VTE and that she should receive vigorous thromboprophylaxis should she require surgery or be immobilized for other reasons.